Minnesota, 2022Heavy Snow in Minnesota, February 5, 2022
February 5, 2022 · NWS DLH · 3 events in 3 counties and zones
A strong clipper system moved across the Northland the night of the 4th into the 5th spreading snow from west to east across the area. Robust southerly flow out ahead of the approaching low helped to enhance snowfall totals along the North Shore.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong clipper system moved across the Northland the night of the 4th into the 5th spreading snow from west to east across the area. Robust southerly flow out ahead of the approaching low helped to enhance snowfall totals along the North Shore. Most locations received 2-5 inches of snow but a few locally higher reports of 6 inches were observed with a high report of 7.8 inches near Silver Bay along the North Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 5, 4:06 AM CST, 54 minutes earlier.
Area forecast discussion, Feb 5, 4:06 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
406 AM CST Sat Feb 5 2022
.DISCUSSION...(Today through Friday)
Issued at 406 AM CST Sat Feb 5 2022
Summary...Snow event still on track for today, diminishing
tonight, then lake effect snow chances along the south shore
tonight through Sunday evening. Potential systems to affect the
Northland Tuesday night and Wednesday, and Thursday night through
Friday.
A surface ridge axis was located over the eastern third of the
Northland at 3AM, while the surface low set to bring accumulating
snow was over southeast Saskatchewan. The snow associated with
this low had reached western Minnesota, and was just outside of
the western edge of the forecast area. Will see the snow continue
to develop/spread east through the day, and be moderate, to at
times heavy. The bulk of the accumulating snow will fall during
the daytime hours as the surface low moves into central Minnesota.
This is north of the surface low track, where the best forcing and
moisture will be found. No changes to the Winter Weather Advisory
as only minor adjustments were made to snow amounts. 3 to 5
inches across the Advisory area, with a pocket of up to 6 inches
possible along the higher terrain of southern Cook County. This is
where some lake enhancement may occur, due to a southwest wind
along the shore. 1 to 3 inches is forecast elsewhere, with 2 to 4
inches along the south shore of Lake Superior.
The surface low is progged to move northeast tonight and reach
northern Lake Superior late tonight. The snow will diminish from
west to east, with an area of light snow lingering along a cold
front associated with the departing low, moves through the
region. Any additional accumulations tonight will be less than one
inch.
The Northland is between the departed low and arriving high
pressure Sunday. A transition to lake effect snow will occur along
the south shore as the surface wind turns northwesterly. A battle
between the moisture from the lake, and dry air from the arriving
high will limit snow amounts. One more round of cold air surging
across the area Sunday night, with minimum temps in the single
digits to teens below zero. Winds will become light and variable,
so no wind chill headlines foreseen at this time.
Dry Monday and Monday night as high pressure initially drifts
overhead, then departs as a strong warm front approaches from the
West. The warm front ushers in some above normal temps/warm air,
as 850mb temps reach into the single digits above zero celsius
Tuesday. This translates to max temps into the 30s across the
entire Northland. This is short lived however, as a quickly
arriving cold front in the afternoon bring those 850mb temps back
below zero. A long wave trof will accompany the cold front and
introduce some light mixed precipitation along and north of the
Iron Range. Timing is in question, as well as moisture return, and
have low pops. The trof and cold front move through northwest
Wisconsin Tuesday night with low chances for mixed precipitation,
before transitioning to snow late.
Next system is progged to affect the Northland Thursday through
Friday. Global models disagree on location and timing of
precipitation. NBM has the best chance Thursday afternoon and
evening. There is a low chance of some mixed precipitation as
there may be a loss of ice crystals for a period of time that
would allow this occurrence. Temps would be close to normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CST Fri Feb 4 2022
An upper level cloud deck is quickly moving in from the west out
ahead of an approaching clipper system. Snow will spread across the
region tomorrow morning with ceilings dropping to MVFR. These bursts
of snow may lead to periodic conditions of LIFR or lower. The
preponderance of will fall across northern MN impacting INL/HIB/DLH
with a couple inches of snow. Some of the recent trends are slightly
higher in the 4-6 inch range. The heaviest snowfall will likely be
throughout the morning hours. Snow will then begin to taper off in
the late evening hours. I would not be surprised if the low ceilings
and flurries hang on later into the night.
&&
.MARINE...
Issued at 406 AM CST Sat Feb 5 2022
Gusty southwest winds may lead to hazardous waves along the north
shore from Taconite Harbor to Grand Portage, from late this
morning through tonight. A Small Craft Advisory remains in
effect. The gusty winds will also create hazardous conditions
over the outer Apostle Islands, and from Oak Point to Saxon Harbor
this afternoon. The Small Craft Advisory remains in effect. Winds
and waves diminish, with the wind becoming variable at less than
10 knots through Sunday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 13 3 14 -3 / 100 20 10 0
INL 8 -6 10 -10 / 100 10 0 0
BRD 19 2 13 -7 / 80 10 10 0
HYR 18 6 18 -4 / 80 30 10 0
ASX 16 7 19 2 / 90 40 30 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ010-
011-018-019-026-037.
Winter Weather Advisory from 8 AM this morning to 9 PM CST this
evening for MNZ012-020-021.
LS...Small Craft Advisory from noon today to 6 PM CST this evening
for LSZ148-150.
Small Craft Advisory from 10 AM this morning to 10 PM CST this
evening for LSZ140-141.
&&
DISCUSSION...GSF
AVIATION...Britt
MARINE...GSFHazardous weather outlook, Feb 5, 4:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
423 AM CST Sat Feb 5 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
423 AM CST Sat Feb 5 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
A system will bring snow to the Northland today and tonight.
Accumulations of 3 to 5 inches are possible along and north of
Highway 2 with accumulations from 1 to 3 inches south. 2 to 4
inches are possible along the south shore of Lake Superior.
Locally higher amounts will be possible near Lake Superior in Cook
County. Winter Weather Advisories are in effect for portions of
northeastern Minnesota.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Lake effect snow showers along the south shore of Lake Superior
may occur Sunday through Sunday evening.
Mixed precipitation is possible along and north of the Iron Range
Tuesday afternoon, then in northwest Wisconsin Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-061130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
423 AM CST Sat Feb 5 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Gusty southerly winds will occur today and tonight creating
conditions hazardous to small craft along parts of the North and
South Shores. The worst conditions will be from Taconite Harbor to
Grand Portage.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability of widespread hazardous conditions is low.
GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Heavy Snow, Southern St. Louis / Carlton
- When
- February 5, 5:00 AM CST to 9:00 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Public
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 4 inches were common across the county with locally higher reports of 6 inches near Twig.
Heavy Snow, Southern Lake
- When
- February 5, 6:00 AM CST to 10:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 4 inches were common across the county with locally higher report of 7.8 inches near Silver Bay.
Heavy Snow, Southern Cook
- When
- February 5, 6:00 AM CST to 5:00 PM CST
- Where
- Southern Cook forecast zone
- Reported by
- Public
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 3 inches were common across the county with locally higher reports of 6 inches near Lutsen.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, February 5 to 6, 20228 events
- Winter Storm and High Wind in Alaska, February 5 to 6, 202254 kt wind · 2 events
- High Wind in Wyoming, February 5, 202265 kt wind · 1 event
- Winter Storm in Michigan, February 5 to 6, 20221 event
- Cold in Alaska, February 5 to 8, 20221 event
- Marine High Wind in Lake Superior, February 5, 20221 event
- Winter Weather in South Dakota, February 5 to 6, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006853, 1006851, 1006852.